Thunderstorm Wind, Sheridan
- When
- July 3, 9:00 PM MST
- Where
- Sheridan County, 5.71 mi SSE of White Clay
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.930, -102.470
Public estimated strong winds up to 60 mph.
Parts of Sheridan and Cherry Counties got brushed by a linear system moving from the panhandle into South Dakota during the late evening hours of July 3, resulting in isolated severe wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Parts of Sheridan and Cherry Counties got brushed by a linear system moving from the panhandle into South Dakota during the late evening hours of July 3, resulting in isolated severe wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 3, 5:01 PM MST, 3 hours 59 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 701 PM CDT Mon Jul 3 2023 ...00Z AVIATION UPDATE... .SYNOPSIS... Issued at 330 PM CDT Mon Jul 3 2023 Key Messages: - Severe storms are possible across far northern Nebraska late tonight. The concern is wind damage. - Additional severe weather is possible Tuesday afternoon, mainly affecting scntl and swrn Nebraska. The hazards are large hail, significant wind gusts > 75 mph and locally heavy rainfall which could cause flooding in some areas. - Severe weather is possible across wrn Nebraska late Thursday. The primary concern is large hail. && .SHORT TERM...(This evening through Tuesday night) Issued at 330 PM CDT Mon Jul 3 2023 An upper level disturbance affecting the Tetons this afternoon will move east and set off a round of storms off the Big Horns, nrn Laramie's and Black Hills. This mostly linear storm complex will move east overnight, potentially brushing nrn Nebraska before entering the upper Midwest Tuesday morning. POPs across nrn Nebraska tonight get a boost to 40 percent using the HRRR and the storms should reach Sheridan county around midnight. This disturbance should deposit a residual boundary across ncntl Nebraska Tuesday morning which will be the focus for storm development Tuesday afternoon. The POP forecast Tuesday leans on the short term model blend (STMB) plus CAMs, the NAMnest and HRRR. Theses models light up the area from Frontier county north to O'Neill 21z Tuesday afternoon around 21z. It's important to note these CAMs can overreact to daytime heating and there is no obvious upper level support so POPs in that area are limited to 50 percent Tuesday afternoon. Storm coverage would likely be isolated if no upper level support is in place. This important detail will become clear Tuesday. Winds aloft at h500mb Tuesday will be strong around 30kts and the MLCAPE near 3000J/KG should support a large hail potential while the DCAPE near 1500J/KG would suggest a significant wind damage threat (see SWODY2). PWAT around 1.60 inches supports a locally heavy rainfall concern. These storms, if they develop, will move southeast perhaps exiting swrn and ncntl Nebraska by 00z Tuesday evening. Otherwise, the models are a bit quicker with the cold front Tuesday. Temperatures could still warm into the 90s south of Interstate 80. A blend of the STMB and NAMnest was the basis for highs around 70 north to mid 90s far south. The POP forecast Tuesday night uses the STMB but these showers and thunderstorms will be post-frontal and the severe weather potential with this rain is uncertain. Lapse rates in the NAM soundings appear to become moist adiabatic; the effect of diabatic warming from earlier rain activity across the cntl high Plains. .LONG TERM...(Wednesday through Monday) Issued at 330 PM CDT Mon Jul 3 2023 No change in the forecast philosophy here. A belt of 40-60kt+ winds will take hold aloft at h500-300mb Wednesday through Monday. The forecast of interest are Thu, Fri, Sat and Sun. It is during these days the GFS and ECM are ramping up instability and generating storm activity, likely severe at times given the very strong shear predicted in both models. It is worth noting both the GFS and ECM are on board for storms Thu and Fri but the ECM holds off on storms Saturday waiting until Sunday. The GFS shows storm development both Sat and Sun. The storm mode and evolution are uncertain beyond Thursday. The situation Thursday looks like it's off the Laramie Range late afternoon and then east northeast into wrn Nebraska during the evening or later. Beyond Thursday, the shear could be too strong relative to the instability to support deep convection and there is evidence of a strong cap in the GFS model soundings at KLBF and KVTN. This could limit severe storms to just the high Plains and wrn Nebraska. Still, the NBM has peppered the forecast with POPs daily Thursday through Sunday. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 649 PM CDT Mon Jul 3 2023 VFR conditions are expected through the forecast period outside of convection. Initial threat for convection at either terminal will come late tonight at VTN. Latest trends have been to slow arrival of strong storms moving out of Wyoming and so have delayed onset by a few hours from previous forecast but precise timing remains medium confidence at best. Believe this activity will contain gusty erratic winds and potential for MVFR ceilings/visibilities. Will cover with a tempo group for now given brief duration highlighted by short-term guidance. Expectation is for this activity to remain north of LBF but will need to monitor. Round two of convection will occur during the day Tuesday. Isolated thunderstorms are possible during the early afternoon but the brunt of any threat will occur late afternoon and evening along a stalled frontal boundary. Currently anticipating this boundary to set up near a MCK to ONL line which will keep the threat south and east of LBF and especially VTN. Trends will need to be monitored. North of this boundary, however, low stratus is likely to be prevalent with MVFR CIGs lingering through the bulk of the period at VTN. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...CDC SHORT TERM...CDC LONG TERM...CDC AVIATION...NMJ
Hazardous Weather Outlook National Weather Service North Platte NE 1040 PM CDT Mon Jul 3 2023 NEZ004>010-022>029-035>038-056>059-069>071-094-041200- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 1040 PM CDT Mon Jul 3 2023 /940 PM MDT Mon Jul 3 2023/ This Hazardous Weather Outlook is for portions of central Nebraska, north central Nebraska, panhandle Nebraska, southwest Nebraska, and west central Nebraska. .DAY ONE...Tonight. Scattered thunderstorms are possible tonight, mainly over north central Nebraska and the northern Sandhills. Storms along and near the Highway 20 corridor may produce large hail and damaging winds through the overnight hours. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A cold front will track into the area on Tuesday leading to an increased threat for thunderstorms Tuesday afternoon and Tuesday night. Some storms may be severe with large hail and damaging winds. At this time, the main area of concern for severe storms is across southwest and portions of north central Nebraska. Monitor the forecast if you have outdoor plans for the holiday as thunderstorm- related disruptions to Independence Day activities are becoming increasingly possible. Another round of severe storms is possible Thursday afternoon and evening. The main area of concern is west of a line from North Platte to Cody. Thunderstorms will be possible Friday night through Sunday across the area. At this time, the severe threat is uncertain. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The Rapid City radar (KUDX), 136 km away, was scanning. The volume nearest the first event began at 03:58 UTC.
1 thunderstorm wind. Local standard time, as filed.
Public estimated strong winds up to 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1119436.